More Patient Education Needed on Warfarin's Effects

SEPTEMBER 08, 2016
Recent study results suggest patients don’t know enough about warfarin, which could have potentially dangerous consequences.

Warfarin (Coumadin/Jantoven) is given to patients at increased risk of blood clots, including those with atrial fibrillation and mechanical heart valves. Although the drug can be a lifesaver, incorrect dosage can have adverse effects as serious as stroke.

Warfarin works to thin the blood by affecting how the body uses vitamin K to make blood-clotting proteins. If patients take too much warfarin, their blood could become too thin, which could lead to bleeding. Meanwhile, too little warfarin can mean there won’t be enough to prevent blood clots, which can be fatal.

In general, patients taking warfarin don’t need to avoid foods containing high amounts of vitamin K—like cabbage, cauliflower, spinach, and broccoli—but they should try to get a similar amount each week because their dosage of warfarin is tailored specifically to them and their diets.

Antibiotics can also interfere with warfarin, and patients should ask a physician or pharmacist before taking any OTC medication. Nosebleeds can signal blood that’s too thin, and diarrhea can cause patients to lose too much vitamin K.

Recently, researchers discovered many patients aren’t aware of those potential effects and what can cause them. In total, 404 patients answered a 28-question survey about the warfarin they were taking, and 22% answered less than half of the questions correctly. Patients answered 18 questions correctly on average.

Here’s a warfarin checklist for patients:
  • Maintain consistent intake of vitamin K.
  • Check vitamin K content of new foods.
  • Know that antibiotics may increase international normalized ratio.
  • Avoid herbal medicines unless instructed otherwise.
  • Talk to a physician or pharmacist about OTC drugs.
  • Remember that nosebleeds indicate blood is too “thin.”
  • Know that diarrhea causes vitamin K loss.
  • Inquire about a possible higher warfarin dose if exercising regularly.
  • Remember that that consistency is key—anything out of the ordinary will affect warfarin’s effects.
This study was presented at the EuroHeartCare 2016 meeting—the annual congress of the Council on Cardiovascular Nursing and Allied Professions of the European Society of Cardiology—held this year in collaboration with the Hellenic Society of Cardiovascular Nursing. Research presented at conferences may not have been peer-reviewed, and information about funding sources and conflicts of interest wasn’t available at the time of publication.


Beth Bolt, RPh
Beth Bolt, RPh
Beth Bolt began her career in the health sciences by graduating from the University of Colorado School of Pharmacy in 1996. Beth has worked as a community and home health pharmacist for more than 20 years and turned her passion for educating people on their health and medications into a medical writing career. She has authored articles for several publications on a variety of health-related topics and has logged thousands of hours writing drug monographs and answering Ask the Pharmacist questions in an online format. Beth is a member of the Rho Chi Society and has been a preceptor for the University of Texas at Austin College of Pharmacy.
SHARE THIS SHARE THIS
8
Pharmacy Times Strategic Alliance
 

Pharmacist Education
Clinical features with downloadable PDFs

SIGN UP FOR THE PHARMACY TIMES NEWSLETTER
Personalize the information you receive by selecting targeted content and special offers.